A 67-year-old man was treated with cladribine for hairy cell leukaemia. A few weeks later, he presented with persistent headaches, intermittent hypoesthesia of the right upper limb and language impairment. Brain CT scan showed 3 contrast-enhancing lesions. MRI revealed infracentimetric nodular lesions with restricted diffusion. One of the lesions was surgically removed and tested positive for acid-fast bacilli. Moreover, Mycobacterium tuberculosis was confirmed by PCR. Antituberculous drugs were prescribed for 12 months, with complete resolution of neurological deficits. This case highlights the risk of mycobacterial infections associated with both hairy cell leukaemia and cladribine use, and the importance of screening and treatment of latent forms of tuberculosis in patients undergoing treatment with immunosuppressive drugs.
Statistics from Altmetric.com
Twitter Follow Júlio de Oliveira at @Júlio R Oliveira
Contributors SBF was involved in drafting the article. JRdO, CG and VL were involved in revising the article critically for important intellectual content. All authors read and approved the final manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.